North Dakota, 2008

Hail in North Dakota, August 26, 2008

August 26, 2008 · NWS FGF · 3 events in 2 counties and zones

A strong cold front pushed through eastern North Dakota and northwest Minnesota Tuesday (26th) evening into Wednesday (27th) morning. Several severe thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong cold front pushed through eastern North Dakota and northwest Minnesota Tuesday (26th) evening into Wednesday (27th) morning. Several severe thunderstorms developed along the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 8:33 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 26, 8:33 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
933 PM CDT TUE AUG 26 2008

.DISCUSSION...
AS OF 0230Z...COLD FRONT HAS PUSHED THROUGH DEVILS LAKE...AND ITS
NORTHERN PORTION IS MOVING INTO NORTHEASTERN NORTH DAKOTA...AN
AREA THE RUC SHOWS WITH MDT MID LEVEL LAPSE RATES. THIS AREA STILL
SHOWS SOME WEAK CAPES BUT CAPPED. THUS EXPECT THIS WEAK CONVECTIVE
ACTIVITY TO CONTINUE ALONG THE FRONT BUT DO NOT EXPECT TO SEE ANY
SEVERE...ALTHOUGH AN ISOLATED EVENT CANNOT BE RULED COMPLETELY OUT.

WILL DO A SECOND UPDATE TO REFLECT CURRENT SKY CONDITIONS AND
SLIGHTLY TWEAKED POP GRIDS. ALSO USED A BLEND OF PREV FCST...00Z
NAM AND 00Z RUC TO ADJUST WINDS FOR TIMING OF FRONT. DROPPED MIN
TEMPS IN THE DVL LAKE REGION A DEG OR TWO AS WELL.

&&

.AVIATION...
COLD FRONT WILL CONTINUE ITS JOURNEY THROUGH NERN ND AND NWRN
MN...GENERATING SHOWERS AND THUNDERSTORMS ALONG ITS LEADING EDGE.
ALSO CAN EXPECT SOME POST-FRONTAL DEVELOPMENT...BUT NOTHING
SEVERE. DO NOT SEE MUCH OF A THREAT FOR PREV FCST...BORDERLINE
MVFR CONDS TOMORROW MORNING THUS BUMPED UP WED AM CIGS TO AROUND
4K AND SCATTERED THEM OUT BY LATE MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER
Hazardous weather outlook, Aug 26, 7:01 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT TUE AUG 26 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
801 PM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT CHANCE OF SEVERE WEATHER WILL EXIST FOR THE DEVILS LAKE
BASIN AND VALLEY CITY AREAS THIS EVENING. STRONG WINDS AND SEVERE
HAIL ARE POSSIBLE IN THIS AREA. DURING OVERNIGHT HOURS....GENERAL
THUNDERSTORMS ARE EXPECTED TO PROGRESS EASTWARD ACROSS THE RED
RIVER VALLEY INTO NORTHWESTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE
AREA. ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST SUNDAY NIGHT INTO
LABOR DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Barnes

When
August 26, 9:18 PM CST
Where
Barnes County, 3.11 mi SSW of Valley City Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
46.890, -98.050

Hail, Richland

When
August 26, 11:30 PM CST
Where
Richland County, 2.13 mi SSW of Christine
Measured
0.75 in hail
Reported by
Public
Coordinates
46.550, -96.810

The observer measured 1.10 inches of rain between 1220 AM and 1245 AM CDT.

Hail, Richland

When
August 26, 11:35 PM CST
Where
Richland County, 2.75 mi WNW of Enloe
Measured
1 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
46.520, -96.800

Nickel to quarter sized hail stripped a few corn stalks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121210, 121209, 121208.